Ask Dr. Leigh: Is there an antidote for feeling too high?
Using cannabis can have a big impact on your physical and mental health—for better, and sometimes for worse. That’s why it’s important to consult a healthcare provider before experimenting.
Here at GreenState, cannabis clinician Dr. Leigh Vinocur is here to answer your questions on healthy living with cannabis.
Editor’s Note: The answer to this question is meant to supplement, not replace, advice, diagnoses, and treatment from a healthcare provider. Always consult a medical professional when using cannabis for medicinal purposes, and do not disregard the advice of your healthcare provider because of anything you may read in this article.
Q: Is there an antidote for feeling too high?
A: The medical definition of antidote is a drug that counteracts a poison. Narcan(naloxone) is an antidote for opioid overdose with 100% efficacy as an opioid receptor antagonist, meaning it completely interferes with opioid receptors preventing an opioid drug from attaching to an opioid receptor. Therefore, when administered during an opioid overdose, it competes for the opioid receptors and essentially knocks the opioid drugs (morphine, heroin, fentanyl, etc.) off their receptors and counters its effects.
This is very important with respect to an opioid overdose because an overdose of opioids is fatal, due to the depression of the many brainstem opioid receptors in an area called the Pre-Botzinger complex. This is the breathing center in the medulla. Overdose of opioids causes a person to stop breathing, so they die of hypoxia (deprivation of oxygen to the brain) if not treated.
Cannabis, on the other hand, has many CB1 receptors in the central nervous system consisting of the brain and spinal cord, but there are almost none in this area of the brainstem that affects breathing. Therefore, fatal overdoses similar to opioid overdoses are practically non-existent. I say practically, because older research from the 1970s done in animals, which has almost always been funded to show that cannabis does harm, did demonstrate that it would require massive unrealistic doses of cannabis to be lethal. And for cannabis oral preparations, it was massive doses that would not be realistic in humans, ranging from 800-1270mg/kg. That means a 158 lb. man would have to ingest between 57,600-91,400mgs of THC all at once to overdose, which is not very realistic or likely.
But with that said, in the emergency room we still see incidences of acute cannabis intoxication. The symptoms of cannabis intoxication from an overdose include nausea, vomiting, tachycardia(high heart rate), hypertension (high blood pressure), confusion, obtundation (pathological sleepiness), ataxia (loss of muscle control and coordination), anxiety, paranoia, loss of reality and rarely seizures have been reported. Reports of deaths have been linked to the symptoms of paranoia and panic attacks with an occasional report of someone jumping out of a window, as well as falls and motor vehicle accidents.
Overdose and intoxication usually occur with oral dosing because of several reasons. Often it is an unintentional overdose seen in kids because edibles look like delicious cookies and candy. But even adults can unintentionally take too much in edible form because of the delayed onset of action, some may ingest more than they should initially, thinking the dose is not working. Additionally, because of the first-pass metabolism of these oral preparations, the resulting breakdown product (called a metabolite) is 11-hydroxy-THC, which is more potent and more easily crosses the blood-brain barrier for a stronger and longer-lasting psychoactive effect.
This brings us back to the question: Is there an antidote for cannabis intoxication?
In fact, yes there is a CB1 receptor antagonist. It is called Rimonabant. A literature review looked at using it with other pharmacologic agents such as propranolol to help lower the high heart rates and panic attacks in cannabis overdoses.
But studies found there were serious issues using Rimonabant. These were seen in European clinical trials of this drug, related to obesity treatment. This compound was investigated as an anorectic anti-obesity drug because it suppressed hunger by working on the anti-hedonistic effect in our reward centers of the brain related to food and emotional eating. And it did work for that, but because our endocannabinoid system is so redundant and pervasive in our brains, neuromodulating virtually every area in the brain, it had a lot of negative psychiatric side effects related to anxiety and depression.
It was eventually banned in the European market (it never made it to the US) because of increased suicide risk after several study participants killed themselves. So this begs the question: Why risk taking a medication like Rimonabant when most overdoses of cannabis, unlike opioids, do not result in respiratory depression and death?
Despite the large increases in Colorado emergency rooms visits and calls to poison control centers for unintentional overdoses in children after the legalization of recreational cannabis, a study found 75-85% of children had no or just minor health effects. This was described as excessive sleepiness and ataxia, which typically resolved in 6-24 hours. They did describe about 15-20% of children requiring admission and a few to the intensive care unit, with toddlers being most at risk for that.
And a friend and colleague, Dr. Bonni Goldstein, who is a pediatric emergency physician and the country’s top pediatric cannabis physician, cautions that many times emergency physicians use the word “coma” for a very obtunded sleepy child presenting with cannabis overdose and jump to intubate them with a breathing tube, thinking they need to protect the child’s airway from choking on their own saliva. She states this is often a precaution and it may be unnecessary because these children are not truly comatose, and they only need supportive therapy and monitoring until they wake up.
This brings us back to the question at hand. In my opinion, there is really no need for a cannabis antidote. These patients/people need a safe calm environment and time to metabolize cannabis, whether it be in the hospital for observation of a toddler or at home with caring watchful family member. But like many things in medicine, prevention is the key and keeping cannabis secured and away from kids is far more important and useful than an antidote.
Got cannabis questions? Ask Doctor Leigh. Send your questions to GreenState’s Editor at firstname.lastname@example.org and keep an eye out for new answers from Dr. Leigh Vinocur every month.
Dr. Leigh Vinocur is a board-certified emergency physician who also has a cannabis consulting practice for patients and industry. She is a member of the Society of Cannabis Clinicians and a graduate of the inaugural class, with the first Master of Science in the country in Medical Cannabis Science and Therapeutics from the University of Maryland School of Pharmacy.
The response to this question was not written or edited by Hearst. The authors are solely responsible for the content.